dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Tue Sep 24 18:31:14 EDT 2013

Can Metformin (1000 mg 2x/day) cause daily multiple bowel movements, loose bowels or diarrhea?
Asked By: vonline  

Background Info Hide
I take 1000 mg Metformin 2x/day, 10 mg Lisinopril 1x/day, 20 mg Simvastatin 1x/day and cannot figure out if one of these is causing me to have many bowel movements every evening, sometimes bordering on diarrhea? This has been occurring every evening about 3 hours after dinner. I stay hydrated during the day with 80 oz of water plus I have a well balanced carb controlled diet. A1c has been 5.1- 5.4 for years now.
Diabetes Profile Hide
n/a
Expert Answers (1)
2013-10-23 21:22:58.0

Hello,

Thanks for asking dLife.

Stomach upset is a side-effect of the diabetes medicine glucophage (metformin). Possible side effects may include diarrhea, bloating, stomach pain, gas, indigestion, metallic taste in mouth, heartburn, headache, flushing of the skin and muscle pain. More serious side effects can include chest pain or rash.

Contact your doctor about the side-effects. Sometimes reducing the dosage of this medicine can help in reducing the side-effects and allow time for your body to better tolerate the medicine. Your doctor will evaluate your diabetes treatment plan and determine the best action to take.

Read about metformin!

Take care

Answered By: Liz Quintana
Accreditations: EdD, RD, LD, CDE
Sources Show

Community Answers (2)
2013-12-03 17:48:57.0

would guess it is the Metformin. It did the same for me, though several times a day. Doctor had to take me off. My body got used to the Metformin, but my kidneys didn't and the kidney functions blood tests were not good. So I just have Glipizide oral medicine and Lantus insulin. Doctor not real interested in my Diabetes. Have other serious health problems as well. The Metformin worked though to bring glucose down.
Answered By: debby74956

Sources Show


2013-11-13 13:56:22.0

Like you I started having symptoms of diarrhea constantly after my Dr. increased my metformin and then when I mentioned the situation to my Dr she decreased the metformin, I immediately stopped having the diarrhea. Now I taking another med in the morning and the metformin only once a day.
Answered By: waddmom

Sources Show


 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Have you developed any complications yet as a result of your diabetes?